Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 410, NWS Norman, OK

July 17, 2021Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 17, 2021, 5:06 PM CDT for Harmon County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 5:06 PM CDT (22:06 UTC)
Expired
Jul 17, 2021, 5:43 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Harmon County, OK

The radar

The Altus AFB radar (KFDR), 98 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

791 
WUUS54 KOUN 172206
SVROUN
OKC057-172300-
/O.NEW.KOUN.SV.W.0410.210717T2206Z-210717T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
506 PM CDT Sat Jul 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Harmon County in southwestern Oklahoma...

* Until 600 PM CDT.

* At 506 PM CDT, a severe thunderstorm was located near Vinson,
  moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hollis, Vinson and McKnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3484 10000 3496 9990 3495 9989 3494 9989
      3495 9978 3495 9973 3486 9973 3486 9972
      3468 9982 3465 10000
TIME...MOT...LOC 2206Z 028DEG 17KT 3486 9986 

HAIL...0.88IN
WIND...60MPH
 
$$

WR
1 follow-up statement
308 
WWUS54 KOUN 172243
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
543 PM CDT Sat Jul 17 2021

OKC057-172252-
/O.CAN.KOUN.SV.W.0410.000000T0000Z-210717T2300Z/
Harmon OK-
543 PM CDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARMON COUNTY IS
CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3484 10000 3496 9990 3495 9989 3494 9989
      3495 9978 3495 9973 3486 9973 3486 9972
      3468 9982 3465 10000
TIME...MOT...LOC 2240Z 028DEG 17KT 3471 9996 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:35 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 2:35 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
235 PM CDT Sat Jul 17 2021

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 101 PM CDT Sat Jul 17 2021

Update to increase PoPs further south.

Deep, moist convection will continue to develop along and outflow
boundary and ahead of a remnant MCV moving out of the TX panhandle
thru this afternoon. Although deep layer shear is lacking a bit,
moderate instability and high low level theta-e will likely
contribute to a few robust updrafts developing within clusters
into at least the early evening hours. In fact, one supercell is
currently located near Okeene. The main threat will be damaging
wind gusts along this boundary into the evening, perhaps nearing
portions of the OKC metro, where DCAPE ridge will reside from
there SE along the I-44 corridor. High rainfall rates will also
accompany the storms so localized flash flooding appears a bit
more likely now. All grids have been sent.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 224 PM CDT Sat Jul 17 2021

Scattered thunderstorms will continue through the afternoon and
evening across the region. It appears that the overall intensity
should diminish after sunset, as storms lose their ground
connection (become elevated). Elevated storms are expected to
continue overnight, and into Sunday morning, when a similar
scenario to today's should redevelop. Storms may be marginally
severe again, or at least threaten to be severe, particularly
across the northern half of Oklahoma.

Temperatures will be highly dependent on precipitation this
afternoon and early evening. HRRR values, with some slight
southward geographic alterations, seemed to be the best bet for
the rest of today.

CmS
&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 224 PM CDT Sat Jul 17 2021

The Sunday night/Monday/Monday night shortwave trough appears to
be on schedule, still. It will bring more organization to the
otherwise near-random pattern of convection as it passes north-
to-south across the region. In its wake, a somewhat cooler and
drier airmass is expected to cover Oklahoma, and to a lesser
extent, north Texas for a few days.

As the week progresses, a large ridge across the western part of
the country will expand into the Plains. The position of the ridge
will keep Oklahoma/north Texas in generally north to northeast
flow (aloft...mainly southerly at the surface) for several days.
During this time, temperatures will begin to creep back up, and
rain chances will dwindle to near zero...unless one or more of the
small upper-level disturbances randomly forecast by the medium
range models actually comes to fruition.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sat Jul 17 2021

Thunderstorms will continue to develop from near SWO to north of
CSM over the next few hours and move SE later today. Very heavy
rainfall will accompany them so expect visbys to easily drop to
3SM and may need to amend for lower. It's unclear how long this
activity will last thru tonight so possible adjustments/inclusions
of TS to SPS and LAW could be needed.

&&

.UPPER AIR...
Issued at 101 PM CDT Sat Jul 17 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  92  70  86 /  40  40  50  60
Hobart OK         72  94  71  89 /  40  20  40  50
Wichita Falls TX  75  95  74  91 /  20  20  20  50
Gage OK           70  94  68  89 /  40  30  50  40
Ponca City OK     70  87  69  84 /  30  30  60  60
Durant OK         75  94  73  90 /  20  30  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...23
LONG TERM....23
AVIATION...03
Hazardous weather outlook, Jul 17, 11:49 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Sat Jul 17 2021

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms are expected this afternoon through this evening
across much of northern and central Oklahoma. Severe thunderstorms
capable of damaging wind gusts up to 60 mph and localized heavy
rainfall will be the main threats.

.Heat...
An increase in temperatures and dew point temperatures will lead
to heat index values of 100 to 105 degrees fahrenheit this
afternoon. Heat indices, combined with mostly sunny skies and
light winds, may lead to heat exhaustion or heat stroke. Limit
strenuous outdoor activities, find shade, and stay hydrated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue across portions of our area
every day through next week. Some of the storms on Sunday could be
strong to marginally severe across northern Oklahoma with up to
quarter size hail and 60 mph wind gusts as the main hazards.
Flooding due to heavy rainfall will also be possible overnight
Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 17, 4:01 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
401 PM CDT Sat Jul 17 2021

OKZ023-172145-
Caddo OK-
401 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Caddo County Until 445 PM
CDT...

AT 354 PM CDT, a strong thunderstorm was located near Albert, moving
south at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Anadarko, Binger, Fort Cobb, Eakly, Gracemont, Fort Cobb Reservoir
and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3530 9858 3537 9825 3499 9809 3494 9859
TIME...MOT...LOC 2054Z 344DEG 18KT 3521 9840

03
Special weather statement, Jul 17, 4:03 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
403 PM CDT Sat Jul 17 2021

OKZ024-027-172145-
Grady OK-Canadian OK-
403 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northern Grady and southeastern
Canadian Counties Until 445 PM CDT...

AT 402 PM CDT, a strong thunderstorm was located 4 miles southeast of
Minco, moving south at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Chickasha, Blanchard, Mustang, Tuttle, Minco, Amber, Bridge Creek,
Pocasset, Middleberg and Tabler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3542 9780 3523 9767 3502 9767 3501 9809
      3531 9804
TIME...MOT...LOC 2102Z 344DEG 18KT 3528 9789

03
Local storm report, Jul 17, 4:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     2 SSW MINCO             35.29N 97.96W
07/17/2021  M59 MPH          GRADY              OK   MESONET

&&

RCB
Special weather statement, Jul 17, 4:30 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
430 PM CDT Sat Jul 17 2021

OKZ021-033-034-172215-
Harmon OK-Beckham OK-Greer OK-
430 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harmon...
southwestern Beckham and northwestern Greer Counties Until 515 PM
CDT...

AT 425 PM CDT, a strong thunderstorm was located 9 miles northeast of
Vinson, moving south at 15 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Vinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3510 9987 3510 9968 3492 9956 3484 9987
TIME...MOT...LOC 2125Z 338DEG 12KT 3501 9975

03
Special weather statement, Jul 17, 4:43 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
443 PM CDT Sat Jul 17 2021

OKZ029-172245-
Cleveland OK-
443 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR Cleveland County Until 545 PM
CDT...

AT 441 PM CDT, a strong thunderstorm was located over northwestern
Norman, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Southeastern Oklahoma City, Norman, Moore, Noble, Slaughterville,
Etowah, Stanley Draper Lake, Stella, Lake Thunderbird and Little Axe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3504 9730 3512 9740 3513 9740 3515 9741
      3518 9748 3522 9753 3538 9739 3538 9728
      3534 9714 3515 9714
TIME...MOT...LOC 2141Z 304DEG 12KT 3526 9739

03
Special weather statement, Jul 17, 4:53 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
453 PM CDT Sat Jul 17 2021

OKZ034-172300-
Greer OK-
453 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Greer County Until
600 PM CDT...

AT 452 PM CDT, a strong thunderstorm was located near Willow, moving
south at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Mangum, Granite, Willow, Brinkman and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3506 9955 3510 9941 3502 9934 3498 9935
      3495 9933 3494 9933 3494 9932 3493 9931
      3493 9932 3490 9929 3487 9954
TIME...MOT...LOC 2152Z 339DEG 9KT 3503 9948

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:21 PM CDTSpecial Weather StatementOUNJohnston24 min
Jul 16, 8:25 PM CDTSpecial Weather StatementOUNKay35 min
Jul 16, 9:10 PM CDTAreal Flood AdvisoryOUNGrant, Kay3 hr
Jul 16, 9:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay59 min
Jul 16, 10:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Jul 16, 10:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major39 min
Jul 16, 11:23 PM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant3 hr
Jul 16, 11:41 PM CDTSpecial Weather StatementOUNKay34 min
Jul 16, 11:47 PM CDTSevere Thunderstorm WarningOUNKay26 min
Jul 17, 12:09 AM CDTAreal Flood AdvisoryOUNKay3 hr
Jul 17, 12:25 AM CDTSpecial Weather StatementOUNKay35 min
Jul 17, 11:29 AM CDTSpecial Weather StatementOUNAlfalfa46 min
Jul 17, 12:07 PM CDTSpecial Weather StatementOUNMajor38 min
Jul 17, 12:18 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods27 min
Jul 17, 12:24 PM CDTAreal Flood AdvisoryOUNAlfalfa, Major, Woods3 hr
Jul 17, 12:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major46 min
Jul 17, 1:04 PM CDTSpecial Weather StatementOUNDewey26 min
Jul 17, 1:08 PM CDTSpecial Weather StatementOUNRoger Mills52 min
Jul 17, 1:23 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills17 min
Jul 17, 1:32 PM CDTAreal Flood AdvisoryOUNBlaine, Garfield, Kingfisher, Logan, Major3 hr
Jul 17, 1:36 PM CDTAreal Flood AdvisoryOUNBlaine, Dewey3 hr
Jul 17, 1:43 PM CDTSpecial Weather StatementOUNLogan47 min
Jul 17, 1:47 PM CDTSpecial Weather StatementOUNKingfisher43 min
Jul 17, 1:58 PM CDTSpecial Weather StatementOUNBlaine32 min
Jul 17, 2:10 PM CDTSpecial Weather StatementOUNEllis35 min
Jul 17, 2:21 PM CDTSpecial Weather StatementOUNCanadian, Logan24 min
Jul 17, 2:24 PM CDTAreal Flood AdvisoryOUNKingfisher, Logan3 hr
Jul 17, 2:39 PM CDTSpecial Weather StatementOUNCanadian66 min
Jul 17, 2:42 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward36 min
Jul 17, 2:44 PM CDTAreal Flood AdvisoryOUNDewey, Ellis, Roger Mills, Woodward3 hr
Jul 17, 2:48 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher42 min
Jul 17, 2:57 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo3 hr
Jul 17, 3:06 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher3 hr
Jul 17, 3:12 PM CDTSpecial Weather StatementOUNLogan48 min
Jul 17, 3:21 PM CDTSpecial Weather StatementOUNCaddo54 min
Jul 17, 3:32 PM CDTSpecial Weather StatementOUNOklahoma58 min
Jul 17, 3:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Jul 17, 3:38 PM CDTAreal Flood AdvisoryOUNOklahoma112 min
Jul 17, 4:01 PM CDTSpecial Weather StatementOUNCaddo44 min
Jul 17, 4:03 PM CDTSpecial Weather StatementOUNGrady42 min
Jul 17, 4:30 PM CDTSpecial Weather StatementOUNGreer45 min
Jul 17, 4:34 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Kiowa41 min
Jul 17, 4:43 PM CDTSpecial Weather StatementOUNCleveland62 min
Jul 17, 4:53 PM CDTSpecial Weather StatementOUNGreer67 min
Jul 17, 5:41 PM CDTSevere Thunderstorm WarningOUNTillman49 min
Jul 17, 6:50 PM CDTSpecial Weather StatementOUNCotton25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.